Alert archive / Georgia / Special Weather Statements in 2021

Special Weather Statement, NWS Charleston, SC

August 18, 2021Liberty County, Georgia

NWS Charleston, SC issued this special weather statement at Aug 18, 2021, 6:44 PM EDT for Liberty County, Georgia. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2021, 6:44 PM EDT (22:44 UTC)
Expired
Aug 18, 2021, 7:15 PM EDT
In force
31 min
Issued by
NWS Charleston, SC
Hail
0.00 in
Wind
55

County Liberty County, GA

The radar

The Charleston,SC radar (KCLX), 96 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 10.7 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2021-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1778 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2021-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1778 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
796 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
-32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

816 
WWUS82 KCHS 182244
SPSCHS

Special Weather Statement
National Weather Service Charleston SC
644 PM EDT Wed Aug 18 2021

GAZ138-182315-
Inland Liberty-
644 PM EDT Wed Aug 18 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LIBERTY COUNTY... 	

At 643 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Fort Stewart, moving west at 5 mph.

HAZARD...strong winds 45 to 55 mph and excessive cloud to ground 
         lightning.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of 
         light, unsecured objects. All outdoor activities should 
         cease. Move indoors immediately.

Some locations in the path of this storm include...
Hinesville, Fort Stewart and Gum Branch. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Excessive cloud to ground lightning is occurring with this storm.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.

&&

LAT...LON 3204 8168 3199 8160 3197 8159 3197 8157
      3196 8156 3196 8153 3194 8150 3180 8167
      3181 8168 3194 8175 3198 8175
TIME...MOT...LOC 2243Z 103DEG 5KT 3193 8167 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this special weather statement went out at Aug 18, 3:50 PM EDT, 2 hours 54 minutes earlier.

Area forecast discussion, Aug 18, 3:50 PM EDT, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
350 PM EDT Wed Aug 18 2021

.SYNOPSIS...
The region will remain positioned between an inland trough and
offshore high pressure through early next week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Post tropical cyclone Fred has migrated into Pennsylvania this
afternoon with a trailing axis of deep tropical moisture
extending down along the South Carolina and Georgia coasts...and
across northern Florida. Decent instability across the CWA this
afternoon with MLCAPE values in excess of 2500 J/Kg and minimal
CINH per SPC mesoanalysis. But, renewed convection has been
limited so far owing to a lack of larger scale forcing or
stronger mesoscale forcing feature. That said, KCLX radar does
show a NE/SW oriented boundary now migrating through the central
portion of the CWA, as well as a few other smaller boundaries
spreading out across various locations. Still can't give up on
the idea of additional showers/storms firing through the
remainder of the afternoon into early evening, most likely
across the eastern portion of the CWA. Minimal shear/helicity
profiles suggest any storms that do fire will be pulse-like in
nature with locally heavy rainfall the main threat.

Tonight: Any convection that does get going will fade into this
evening. Interestingly, some high-res CAM guidance suggests
there may be some renewed convection across parts of SE Georgia
into South Carolina later tonight into Thursday...apparently
along the inland trough sitting through central South Carolina
into eastern Georgia. Not totally sold on that idea, but I will
have some lower end shower/thunder chances lingering across
those areas later this evening and overnight.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
Aloft a trough will be positioned just inland of the region, while
far offshore Tropical Cyclone Henri slowly moves east-northeastward.
Shortwave energy associated with the trough aloft will work their
way over the forecast area, enhancing the risk for
showers/thunderstorms. The atmosphere remains very moist, with PWATs
forecast to be over 2 inches through the next several days.
Temperatures will remain slightly above normal, with heat indices
approaching 100 degrees each afternoon.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Aloft, a trough will remain positioned over the Appalachian
Mountains extending down into or just west of the forecast area.
This feature will provide shortwave energy and necessary forcing for
showers and thunderstorms, not all driven by the afternoon sea
breeze. Temperatures will continue to be slightly above normal.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Heating of the day SCT-BKN Cu prevails across the region this
afternoon. Largely VFR cloud heights, although still some
locations reporting high end MVFR from time to time. But overall
VFR weather is anticipated at the terminal sites this afternoon
through tonight. Some spotty showers have developed across
inland areas and will continue through the afternoon into the
evening. Probabilities are too low to include in any terminal
forecast at this point.

Cloud cover thins out tonight. Could be some minor VSBY
restrictions with fog/mist at CHS/JZI overnight...where will
did have rainfall earlier today. But I'm not anticipating any
high impact flight restrictions overnight. Redevelopment of
heating of the day Cu anticipated again Thursday as well as some
scattered afternoon showers/storms. But overall VFR weather will
be the rule.

Extended Aviation Outlook: Brief flight restrictions are possible
with afternoon/evening showers and thunderstorms.

&&

.MARINE...
S/SE winds continue in the nearshore and offshore marine zones
this afternoon and expected to veer more southerly tonight and
diminish to around 10 knots or less. 3 to 4 foot seas will
diminish to 3 feet or less tonight.

Thursday through Monday: Atlantic high pressure will remain the
prevailing feature Thursday and into Friday. Winds generally
southwesterly 10 to 15 knots with seas 2 to 3 feet. Beginning Friday
and continuing through Saturday, Tropical Cyclone Henri is forecast
to drift further towards the East Coast, while remaining far
offshore. Swell from Henri could begin affecting the coastal waters
Friday afternoon and persist through Saturday, with seas 3 to 5 feet
currently forecast. Forecasted conditions are currently below Small
Craft Advisory criteria, however seas could approach or even exceed
6 feet depending on the track of Henri.

Rip Currents: A moderate risk of rip currents is possible through
early this weekend as swell energy from Tropical Cyclone Henri is
forecast to impact the local beaches.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...TBA
SHORT TERM...CPM
LONG TERM...CPM
AVIATION...CPM/TBA
MARINE...CPM/TBA
Hazardous weather outlook, Aug 18, 4:18 PM EDT, 2 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
418 PM EDT Wed Aug 18 2021

AMZ330-350-352-354-374-192030-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
418 PM EDT Wed Aug 18 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042>045-047-052-
192030-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Tidal Berkeley-
418 PM EDT Wed Aug 18 2021

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ117-119-139-141-SCZ048>051-192030-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
418 PM EDT Wed Aug 18 2021

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Rip Currents: There will be an increased risk for rip currents along
the South Carolina and SE Georgia coasts late this week and into the
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Local storm report, Aug 18, 2:42 PM EDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
242 PM EDT WED AUG 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     RIP CURRENTS     1 S TYBEE ISLAND        31.99N  80.85W
08/18/2021                   AMZ354             GA   LIFEGUARD

            SEVERAL MODERATE STRENGTH RIP CURRENTS FORMED AROUND 1
            TO 1:30 PM AND WERE ONGOING AT THE TIME OF THE REPORT.
            THEY WERE MAINLY FROM 19TH STREET SOUTH AND WENT OUT
            ABOUT 75-100 FEET. NO RESCUES.

&&

EVENT NUMBER CHS2100570
Special weather statement, Aug 18, 6:44 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston SC
644 PM EDT Wed Aug 18 2021

GAZ138-182315-
Inland Liberty-
644 PM EDT Wed Aug 18 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LIBERTY COUNTY...

At 643 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Fort Stewart, moving west at 5 mph.

HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
         lightning.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. All outdoor activities should
         cease. Move indoors immediately.

Some locations in the path of this storm include...
Hinesville, Fort Stewart and Gum Branch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Excessive cloud to ground lightning is occurring with this storm.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.

&&

LAT...LON 3204 8168 3199 8160 3197 8159 3197 8157
      3196 8156 3196 8153 3194 8150 3180 8167
      3181 8168 3194 8175 3198 8175
TIME...MOT...LOC 2243Z 103DEG 5KT 3193 8167

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 9:43 PM EDTSmall Craft AdvisoryCHS3 hr
Aug 18, 5:39 AM EDTAreal Flood AdvisoryCHSCharleston111 min
Aug 18, 6:04 AM EDTSpecial Marine WarningCHS56 min
Aug 18, 5:35 PM EDTAreal Flood AdvisoryCHSBerkeley, Charleston, Dorchester103 min
Aug 18, 6:09 PM EDTAreal Flood AdvisoryCHSBerkeley69 min
Aug 18, 6:25 PM EDTAreal Flood AdvisoryCHSBeaufort, Jasper2 hr

Nearby

Special Weather Statements in Georgia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.